Acetaminophen hepatotoxicity: an updated review.
- Author(s): Lancaster, Elizabeth M;
- Hiatt, Jonathan R;
- Zarrinpar, Ali
- et al.
Published Web Locationhttps://doi.org/10.1007/s00204-014-1432-2
As the most common cause of acute liver failure (ALF) in the USA and UK, acetaminophen-induced hepatotoxicity remains a significant public health concern and common indication for emergent liver transplantation. This problem is largely attributable to acetaminophen combination products frequently prescribed by physicians and other healthcare professionals, with unintentional and chronic overdose accounting for over 50 % of cases of acetaminophen-related ALF. Treatment with N-acetylcysteine can effectively reduce progression to ALF if given early after an acute overdose; however, liver transplantation is the only routinely used life-saving therapy once ALF has developed. With the rapid course of acetaminophen-related ALF and limited supply of donor livers, early and accurate diagnosis of patients that will require transplantation for survival is crucial. Efforts in developing novel treatments for acetaminophen-induced ALF are directed toward bridging patients to recovery. These include auxiliary, artificial, and bioartificial support systems. This review outlines the most recent developments in diagnosis and management of acetaminophen-induced ALF.